Limits...
Skin mucormycosis presenting as an erythema-nodosum-like rash in a renal transplant recipient: a case report.

Nouri-Majalan N, Moghimi M - J Med Case Rep (2008)

Bottom Line: Mucormycosis was diagnosed by skin biopsy.Microscopic examination also showed panniculitis.The patient was treated successfully with amphotericin B and surgical resection.

View Article: PubMed Central - HTML - PubMed

Affiliation: Nephrology Department, Sadoughi Medical University, Yazd, Iran. dr_nori_majelan@yahoo.com

ABSTRACT

Introduction: Cutaneous mucormycosis is a rare entity related to kidney transplantation. It usually presents with ecthyma-like lesions and black necrotic cellulitis. We report an unusual case of primary cutaneous mucormycosis presenting as erythema-nodosum-like lesions in a woman who had received a renal transplant.

Case presentation: A 49-year-old woman with diabetes received a living-unrelated kidney transplant. Her clinical course was uneventful for the first six months after transplantation. She then developed multiple, painful, erythema-nodosum-like lesions on her right leg and thigh following an episode of minor trauma. Mucormycosis was diagnosed by skin biopsy. Microscopic examination also showed panniculitis. The patient was treated successfully with amphotericin B and surgical resection. To our knowledge, this is the first description of primary cutaneous mucormycosis with erythema-nodosum-like lesions and panniculitis after renal transplantation.

Conclusion: Cutaneous mucormycosis should be considered in the differential diagnosis when a kidney transplant recipient develops erythema-nodosum-like lesions with panniculitis.

No MeSH data available.


Related in: MedlinePlus

Erythema-nodosum-like lesions of the leg and thigh.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2365968&req=5

Figure 1: Erythema-nodosum-like lesions of the leg and thigh.

Mentions: A 49-year-old woman who had developed end-stage renal disease as a result of diabetes and had been on maintenance CAPD (continuous ambulatory peritoneal dialysis) for 22 months underwent live-unrelated kidney transplantation in April 2006. Her clinical course was uneventful for the first six months after transplantation and she did not have any rejection episodes. She was maintained on cyclosporine (4 mg/kg/day), mycophenolate mofetil (2 g/day) and prednisolone (5 mg/day). Five months after transplantation, she presented with cellulitis of the right leg following minor trauma and was treated with intravenous cefazolin (4 g/day) and ceftriaxone (2 g/day). The signs and symptoms of cellulitis improved but 3 weeks later, multiple painful erythematous firm nodules of diameter 2 to 7 cm appeared on the anterior and posterior aspects of her right leg and the lower part of her right thigh, and some of the nodules became ulcerated (Figure 1) [Additional file 1]. The patient was febrile (39°C), her blood pressure was 130/90 mmHg, and her pulse rate was regular at 80/min. There was no evidence of edema or lymphadenopathy, and her systemic examination was unremarkable.


Skin mucormycosis presenting as an erythema-nodosum-like rash in a renal transplant recipient: a case report.

Nouri-Majalan N, Moghimi M - J Med Case Rep (2008)

Erythema-nodosum-like lesions of the leg and thigh.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2365968&req=5

Figure 1: Erythema-nodosum-like lesions of the leg and thigh.
Mentions: A 49-year-old woman who had developed end-stage renal disease as a result of diabetes and had been on maintenance CAPD (continuous ambulatory peritoneal dialysis) for 22 months underwent live-unrelated kidney transplantation in April 2006. Her clinical course was uneventful for the first six months after transplantation and she did not have any rejection episodes. She was maintained on cyclosporine (4 mg/kg/day), mycophenolate mofetil (2 g/day) and prednisolone (5 mg/day). Five months after transplantation, she presented with cellulitis of the right leg following minor trauma and was treated with intravenous cefazolin (4 g/day) and ceftriaxone (2 g/day). The signs and symptoms of cellulitis improved but 3 weeks later, multiple painful erythematous firm nodules of diameter 2 to 7 cm appeared on the anterior and posterior aspects of her right leg and the lower part of her right thigh, and some of the nodules became ulcerated (Figure 1) [Additional file 1]. The patient was febrile (39°C), her blood pressure was 130/90 mmHg, and her pulse rate was regular at 80/min. There was no evidence of edema or lymphadenopathy, and her systemic examination was unremarkable.

Bottom Line: Mucormycosis was diagnosed by skin biopsy.Microscopic examination also showed panniculitis.The patient was treated successfully with amphotericin B and surgical resection.

View Article: PubMed Central - HTML - PubMed

Affiliation: Nephrology Department, Sadoughi Medical University, Yazd, Iran. dr_nori_majelan@yahoo.com

ABSTRACT

Introduction: Cutaneous mucormycosis is a rare entity related to kidney transplantation. It usually presents with ecthyma-like lesions and black necrotic cellulitis. We report an unusual case of primary cutaneous mucormycosis presenting as erythema-nodosum-like lesions in a woman who had received a renal transplant.

Case presentation: A 49-year-old woman with diabetes received a living-unrelated kidney transplant. Her clinical course was uneventful for the first six months after transplantation. She then developed multiple, painful, erythema-nodosum-like lesions on her right leg and thigh following an episode of minor trauma. Mucormycosis was diagnosed by skin biopsy. Microscopic examination also showed panniculitis. The patient was treated successfully with amphotericin B and surgical resection. To our knowledge, this is the first description of primary cutaneous mucormycosis with erythema-nodosum-like lesions and panniculitis after renal transplantation.

Conclusion: Cutaneous mucormycosis should be considered in the differential diagnosis when a kidney transplant recipient develops erythema-nodosum-like lesions with panniculitis.

No MeSH data available.


Related in: MedlinePlus